Michigan, 2015

Winter Weather in Michigan, February 11 to 12, 2015

February 11 to 12, 2015 · NWS MQT · 4 events in 4 counties and zones

Strong north winds in the wake of a low pressure system ushered in much colder air and generated moderate to heavy lake effect snow and considerable blowing snow from the 11th into 12th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong north winds in the wake of a low pressure system ushered in much colder air and generated moderate to heavy lake effect snow and considerable blowing snow from the 11th into 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 11, 6:42 AM EST, 18 minutes earlier.

Area forecast discussion, Feb 11, 6:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
642 AM EST WED FEB 11 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 502 AM EST WED FEB 11 2015

A COUPLE OF STRONG SHORTWAVES ARE NEAR THE UPPER GREAT LAKES REGION
AT THIS TIME. THE FIRST WAVE...WHICH LED TO THE SNOW ACROSS PARTS
OF THE REGION YESTERDAY EVENING AND OVERNIGHT IS CURRENTLY
DEPARTING THE CWA. THIS IS PULLING MUCH OF THE STRONGER RADAR
RETURNS TO THE EAST WITH IT. MUCH OF THE SNOW IS LIGHT OVER CENTRAL
AND EASTERN UPPER MICHIGAN...AND WILL EXPECT IT TO REMAIN THAT WAY
AS IT PULLS OUT OF THE AREA BY OR SHORTLY AFTER SUNRISE. ADJUSTED
THE TIMING OF SOME OF THE ADVISORIES TO PAVE THE WAVE FOR THE NEXT
WAVE THIS AFTERNOON AND TONIGHT.

TO THE NORTHWEST...A NORTHERN STREAM SHORTWAVE IS CURRENTLY DIVING
SOUTHEAST ACROSS SOUTHEAST MANITOBA AND NORTHWEST ONTARIO AND WILL
BE THE DRIVING FORCE FOR PRECIPITATION LATER TODAY AND
TONIGHT...ALONG WITH BRINGING MUCH COLDER TEMPERATURES INTO THE
REGION. BETWEEN THESE TWO FEATURES...A BROAD 1011MB SURFACE LOW IS
LOCATED OVER CENTRAL LAKE SUPERIOR AND UPPER MICHIGAN. NOT SEEING
MUCH ON RADAR OVER GOGEBIC/ONTONAGON COUNTIES BUT WITH WINDS ALREADY
STARTING TO TURN TO A FAVORABLE WEST-NORTHWEST DIRECTION OVER THE
WESTERN U.P. AND PLENTY OF FORCING BELOW -12C...WOULD EXPECT TERRAIN
ENHANCEMENT TO BE AIDING A MIX OF FREEZING DRIZZLE AND SNOW OVER
OVER THE WEST THROUGH THE FIRST HALF OF THE MORNING. SINCE THAT MORE
ABUNDANT LOW LEVEL MOISTURE SHOULD SHIFT EAST INTO PARTS OF CENTRAL
UPPER MICHIGAN...WILL CONTINUE TO SHOW THE POTENTIAL FOR SOME
FREEZING DRIZZLE THIS MORNING AS IT SHIFTS THROUGH THE AREA. EXPECT
THIS PRECIPITATION TO TURN TO ALL SNOW AS THE COLD AIR QUICKLY
SURGES SOUTHEAST INTO THE AREA AROUND 14Z OVER THE WESTERN CWA AND
18Z OVER CENTRAL UPPER MICHIGAN. THIS WILL LEAD TO A TRANSITION TO
LAKE EFFECT SNOW FOR THE NORTHWEST WIND SNOWBELTS. WHILE THE LAKE
EFFECT SNOW WILL DEVELOP OVER THE WEST...MODELS SHOWING THE
INVERSION HEIGHTS TO STAY AROUND 5-7KFT THROUGH MUCH OF THE
AFTERNOON. WITH THE CLOUD LAYER COOLING THROUGH THE
AFTERNOON...WOULD EXPECT THE LAKE EFFECT TO BECOME FLUFFY AS MUCH OF
THE CLOUD IS WITHIN THE DGZ...BUT THE INCREASING WINDS THIS
AFTERNOON WILL HELP BREAK UP THE DENDRITES AND KEEP SNOW RATIOS IN
CHECK. OVERALL THROUGH THIS AFTERNOON...HAVE SNOWFALL AMOUNTS OF
1-4IN OVER THE WESTERN CWA. OVER THE EASTERN CWA...THE LOW LEVEL
WINDS WON/T TURN TO THE MORE FAVORABLE NORTHWESTERLY DIRECTION UNTIL
LATE MORNING AND EARLY AFTERNOON. BUT EXPECT THE SLIGHTLY DELAYED
COLDER AIR TO LIMIT MUCH OF THE LES DEVELOPMENT UNTIL MID-LATE
AFTERNOON.

A TRAILING PIECE OF SHORTWAVE ENERGY SHOULD DROP
SOUTH ACROSS AT LEAST THE WESTERN HALF OF UPPER MICHIGAN LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS...AIDING THE NORTHWEST
WIND LAKE EFFECT WITH DEEPER MOISTURE AND MID LEVEL Q-VECTOR
CONVERGENCE. MEANWHILE...A LOW LEVEL TROUGH WILL DROP SOUTH ACROSS
THE AREA...TURNING WINDS TO THE NORTH AS THE TEMPS FALL TO
AROUND -12C. THAT NORTHERLY FLOW WILL STAY IN PLACE THROUGH THE
REST OF THE NIGHT AND WILL CONTINUE TO SHOW DEFINITE POPS IN THE
NORTHERLY WIND BELTS. WILL FOCUS THE HIGHEST SNOWFALL AMOUNTS OVER
THE HIGHER TERRAIN OUT WEST AND ESPECIALLY OVER WESTERN ALGER
COUNTY WHERE THERE WILL LIKELY BE ADDITIONAL CONVERGENCE PROVIDED
BY THE ICE OVER SOUTH CENTRAL AND EASTERN LAKE SUPERIOR. HIGH
RESOLUTION MODELS HAVE REALLY LOCKED INTO THIS IDEA AND IT MATCHES
WHAT HAS OCCURRED DURING SIMILAR SITUATIONS IN THE PAST. WITH THE
EXPECTED STRONG NORTHERLY WINDS...HAVE EXTENDED THE SNOWFALL INTO
NORTHERN DELTA COUNTY TO ACCOUNT FOR THAT FARTHER INLAND PUSH.
SPEAKING OF THE WINDS...THE STEEPENING LOW LEVEL LAPSE RATES AS
THAT COLDER AIR MOVES IN WILL COMBINE WITH THE TIGHTENING PRESSURE
GRADIENT AND STRONG 950-1011MB WINDS (35-45KTS) WILL LEAD TO MUCH OF
THE CENTRAL U.P. SEEING GUSTS IN THE 30-45MPH RANGE. WITH THE
EXPECTED SNOWFALL AND SOME RECENT SNOW...SHOULD SEE PATCHY-AREAS OF
BLOWING OVER MUCH OF THE CWA. THE STRONGEST WINDS AND IN TURN
THE WORST CONDITIONS ARE EXPECTED TO AFFECT THE AREA FROM MARQUETTE
TO MUNISING. EXPECT VISIBILITIES TO BE REDUCED BELOW 1/4 MILE AT
TIMES IN THE STRONGER BANDS AND ESPECIALLY WITH THE BLOWING SNOW OFF
THE SEVERAL MILES OF ICE COVER OFFSHORE OF THAT AREA. ONE FINAL
ITEM OF NOTE...THERE HAS BEEN A TREND IN THE 00Z NAM TO SHOW DRIER
AIR AND LOWERING INVERSION HEIGHTS MOVING OVER THE AREA
TONIGHT...WHICH DOES LEAD TO SOME CONCERN ON THE SNOWFALL AMOUNTS.
ALL IN ALL...DON/T THINK THE SNOWFALL AMOUNTS WILL BE THE MAIN
CONCERN...IT WILL BE THE BLOWING SNOW AND VISIBILITY RESTRICTION
THAT WILL MAKE TRAVEL DIFFICULT.

AS FOR HEADLINES...HAVE ISSUED ADVISORIES FOR MOST AREAS NEAR LAKE
SUPERIOR WITH A STAGGERED START TIME TO START OVER THE WEST THIS
AFTERNOON AND THEN NORTH CENTRAL AND EAST TOWARDS EVENING AS WINDS
TURN TO THE NORTH. WHILE SNOWFALL AMOUNTS ARE NOT EXPECTED TO BE
TOO SIGNIFICANT...THINK THE BLOWING/DRIFTING SNOW WITH THE STRONG
WINDS OFFSETS THE LOWER AMOUNTS AND FELT A WINTER WEATHER ADVISORY
WAS WARRANTED WITH THE REDUCED VISIBILITIES. DECIDED TO LEAVE LUCE
COUNTY OUT FOR NOW...AS THE SHORTENED FETCH WILL LIMIT LAKE EFFECT
SNOWFALL AMOUNTS. THEIR WINDS WILL BE GUSTY...BUT WITHOUT THE ADDED
HELP OF THE LAKE EFFECT...NOT SURE IF THE IMPACT FROM JUST BLOWING
SNOW WILL BE ENOUGH TO HAVE AN ADVISORY AT THIS TIME.
FINALLY...OPTED TO GO WITH A WARNING FOR LAGER COUNTY LARGELY FOR
THE SIGNIFICANT BLOWING SNOW AND THAT AREA SEEING THE MOST SNOW.
ALTHOUGH THE WORST CONDITIONS WILL OCCUR OVERNIGHT AND PRODUCE
LESS OF AN IMPACT...DID NOT FEEL COMFORTABLE WITH CONDITIONS LIKELY
NEARING A BLIZZARD (AIDED BY THE ICE OFFSHORE) FOR THE STRETCH OF
M-28 BETWEEN HARVEY AND MUNISING. FINALLY...ADDED A MENTION OF WIND
CHILLS REACHING 15-25 BELOW TONIGHT FOR MUCH OF THE U.P. WILL NEED
TO KEEP AN EYE ON WIND CHILLS FOR AREAS NOT COVERED IN AN ADVISORY
SINCE THEY NEAR THE THRESHOLD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 419 AM EST WED FEB 11 2015

NAM SHOWS A DEEP 500 MB TROUGH OVER THE GREAT LAKES REGION 12Z THU
WITH A 500 MB RIDGE ON THE WEST COAST. PATTERN CHANGES LITTLE FOR
12Z FRI. A CLOSED 500 MB LOW HEADS SOUTH OUT OF HUDSON BAY FRI NIGHT
AND DIGS A DEEP TROUGH INTO THE UPPER GREAT LAKES 12Z SAT. AN
ALBERTA CLIPPER SYSTEM MOVES THROUGH THE AREA LATER FRI AFTERNOON
AND EVENING AND THE NAM HAS SOME 850-500 MB Q-VECTOR CONVERGENCE AND
DEEPER MOISTURE MOVE THROUGH THE CWA FRI BEFORE MOVING OUT FRI
NIGHT.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST AS PREVIOUS
FORECAST SEEMED TO HAVE THINGS WELL IN HAND. LAKE EFFECT SNOW
CONTINUES INTO THU WITH WINDS DECREASING DURING THE MORNING. WILL
CONTINUE WITH THE ADVISORIES INTO THU FOR THE SNOW AND BLOWING SNOW.
CLIPPER SYSTEM FOR FRI HAS WINDS INCREASING FRI NIGHT AND SNOW
AMOUNTS DO NOT LOOK REAL IMPRESSIVE...BUT WILL GET SOME BLOWING AND
DRIFTING OF SNOW AGAIN FRI NIGHT INTO SAT.

IN THE EXTENDED...GFS AND ECMWF SHOW A CLOSED 500 MB LOW OVER THE
UPPER GREAT LAKES 12Z SAT WITH COLD AIR MOVING ACROSS THE AREA. 850
MB TEMPERATURES ACROSS LAKE SUPERIOR ARE FROM -25C TO -30C AT THAT
TIME. THIS 500 MB TROUGH MOVES TO THE EASTERN U.S. 12Z SUN WITH SFC
HIGH PRESSURE OVER THE AREA. A COLD FRONT THEN MOVES INTO THE UPPER
GREAT LAKES 12Z MON WITH 850 MB TEMPERATURES AROUND -18C. COOLER AIR
IS AGAIN POISED TO MOVE INTO THE AREA ON TUE. TEMPERATURES WILL
REMAIN WELL BELOW NORMAL THIS FORECAST PERIOD WITH SOME LAKE EFFECT
SNOW BEING THE PREVALENT PCPN TYPE. AN ALBERTA CLIPPER SYSTEM HAS
ALREADY MOVED THROUGH THE AREA ON SAT. WILL HAVE TO CONTEND WITH
WIND CHILL WARNINGS AND ADVISORIES FOR SATURDAY AND WILL MENTION IN
THE HWO FOR NOW.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 641 AM EST WED FEB 11 2015

A LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER CENTRAL LAKE SUPERIOR
WILL SHIFT EAST OF THE AREA THIS MORNING. A COLD FRONT HAS ALREADY
MOVED THROUGH WESTERN UPPER MICHIGAN AND WILL MOVE THROUGH KSAW
SHORTLY AFTER TAF EFFECTIVE TIME. COLDER AIR WILL CONTINUE TO MOVE
OVER THE AREA THROUGH THE DAY AND EXPECT LAKE EFFECT SNOW TO
GRADUALLY INCREASE IN INTENSITY THROUGH THE DAY IN THE NORTHWEST
WIND FAVORED AREAS. MEANWHILE...KSAW WILL SEE CEILINGS FALL TO MVFR
AROUND MID DAY AS THE REMAINS OF THE WESTERN U.P. LAKE EFFECT
REACHES THAT AREA. THEN THIS EVENING AS A SECONDARY TROUGH DROPS
ACROSS THE AREA...EXPECT NORTHERLY WINDS (GUSTS TO 25-35KTS) TO PICK
UP ESPECIALLY AT KCMX/KSAW. WHILE THE NORTHERLY WIND DIRECTION
ISN/T OVERLY FAVORABLE FOR KCMX WITH SNOW AND BLOWING
SNOW...THOUGHT THE WINDS WERE STRONG ENOUGH TO PRODUCE LIFR
VISIBILITIES. WITH THE FAVORABLE WIND DIRECTION FOR KSAW AND
ESPECIALLY KIWD...DID HAVE THEM FALLING TO LIFR THIS EVENING TOO.
THIS LAKE EFFECT WILL CONTINUE THROUGH THE NIGHT AND THEN GRADUALLY
DIMINISH FROM WEST TO EAST ON THURSDAY AS HIGH PRESSURE STARTS TO
NOSE INTO THE AREA.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 419 AM EST WED FEB 11 2015

TWO GALE AND HEAVY FREEZING SPRAY EVENTS WILL OCCUR DURING THE
FORECAST PERIOD. THE FIRST WILL BE THROUGH THU AND THE SECOND WILL
BE FRIDAY NIGHT AND SATURDAY. THE STRONGER EVENT WILL BE FRIDAY
NIGHT AND SATURDAY WITH GALES TO 45 KNOTS AND THERE COULD BE SOME
STORM FORCE GUSTS WITH THOSE.

LOW PRESSURE OVER LAKE SUPERIOR THIS MORNING WILL MOVE TO JUST EAST
OF GEORGIAN BAY BY THIS EVENING. STRONG HIGH PRESSURE WILL MOVE INTO
SOUTH CENTRAL CANADA BY THIS EVENING AND WILL MOVE TO THE MID
MISSISSIPPI VALLEY ON THURSDAY AND BUILD A RIDGE ACROSS LAKE
SUPERIOR LATE THURSDAY INTO THURSDAY NIGHT. A LOW PRESSURE SYSTEM
ACROSS MANITOBA THURSDAY NIGHT WILL MOVE SOUTHEASTWARD ACROSS LAKE
SUPERIOR FRIDAY AFTERNOON AND EVENING. ANOTHER STRONG HIGH PRESSURE
ACROSS CENTRAL CANADA SATURDAY MORNING WILL MOVE TO THE UPPER GREAT
LAKES ON SUNDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     THURSDAY FOR MIZ001>004-084.

  WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
     THURSDAY FOR MIZ013-085.

  WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM CST THURSDAY FOR
     MIZ009.

  WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST
     THURSDAY FOR MIZ005.

  WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST
     THURSDAY FOR MIZ006.

  WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR MIZ007.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 1 PM EST
     THURSDAY FOR LSZ267.

  GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST THURSDAY FOR
     LSZ267.

  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 7 PM
     EST THURSDAY FOR LSZ266.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 PM EST THURSDAY FOR
     LSZ266.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST THURSDAY FOR
     LSZ265.

  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 1 PM
     EST THURSDAY FOR LSZ264.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 10 AM EST THURSDAY FOR
     LSZ264.

  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 7 AM
     EST THURSDAY FOR LSZ263.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST THURSDAY FOR
     LSZ263.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...SRF
LONG TERM...07
AVIATION...SRF
MARINE...07
Hazardous weather outlook, Feb 11, 5:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
520 AM EST WED FEB 11 2015

MIZ001>007-009>014-084-085-121300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
520 AM EST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE LAKE EFFECT SNOW WILL DEVELOP THIS MORNING AND CONTINUE
INTO TONIGHT. THE SNOW MAY BE HEAVY AT TIMES TONIGHT. IN
ADDITION...GUSTY NORTHWEST TO NORTH WINDS WILL COMBINE WITH THE SNOW
TO PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES THIS AFTERNOON AND
TONIGHT. THE SNOW MAY MIX WITH FREEZING DRIZZLE AT TIMES THIS MORNING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW WILL CONTINUE INTO THURSDAY. IN
ADDITION...GUSTY NORTHWEST TO NORTH WINDS WILL COMBINE WITH THE SNOW
TO PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES THURSDAY MORNING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

ANOTHER PERIOD OF MODERATE LAKE EFFECT SNOW AND GUSTY NORTHERLY
WINDS WILL OCCUR FRIDAY NIGHT INTO SATURDAY. THE COMBINATION OF THE
SNOW AND BLOWING SNOW WILL LEAD TO SHARPLY REDUCED VISIBILITIES
FRIDAY NIGHT AND SATURDAY.

WIND CHILL VALUES ARE EXPECTED TO FALL BETWEEN 15 BELOW AND 25 BELOW
ZERO THURSDAY MORNING...AND TO 20 TO 30 BELOW ZERO SATURDAY MORNING
THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND
FREEZING DRIZZLE TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE
PUBLIC MAY ALSO SUBMIT SNOW REPORTS TO OUR OFFICE ON OUR
WEBSITE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-121300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
520 AM EST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH GALES OF 35 TO 45 KNOTS AND HEAVY FREEZING SPRAY ARE EXPECTED
ACROSS CENTRAL AND EASTERN LAKE SUPERIOR LATE THIS AFTERNOON AND
TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND FORECAST FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTH GALES OF 35 TO 45 KNOTS AND HEAVY FREEZING SPRAY ARE EXPECTED
ACROSS CENTRAL AND EASTERN LAKE SUPERIOR THURSDAY MORNING. SEE THE
LATEST MARINE WEATHER MESSAGE AND FORECAST FOR ADDITIONAL DETAILS.

ANOTHER PERIOD OF NORTHERLY GALES OF 35 TO 45 KNOTS AND HEAVY
FREEZING SPRAY IS POSSIBLE FRIDAY NIGHT THROUGH SATURDAY...MAINLY
OVER CENTRAL AND EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
520 AM EST WED FEB 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE THURSDAY
MORNING...AND AGAIN ON SATURDAY NEAR THE OPEN WATERS OF LAKE
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
February 11, 7:00 AM EST to February 12, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured 5.5 inches of lake effect snow in 24 hours. North winds gusting over 40 mph near Lake Superior caused considerable blowing of snow resulting in occasional whiteout conditions. Highway M-28 was closed from Kawbawgam Road in Marquette east to Munising from the evening of the 11th into the morning of the 12th due to near blizzard conditions from lake effect snow and blowing snow. Schools were closed throughout the county.

Winter Weather, Gogebic

When
February 11, 7:00 AM CST to February 12, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer at Ironwood measured 4.6 inches of lake effect snow in 24 hours. North winds gusting over 25 mph also caused considerable blowing of snow reducing visibility below one half mile at times.

Winter Weather, Ontonagon

When
February 11, 10:00 AM EST to February 12, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter at Mass City estimated eight inches of lake effect snow in 24 hours. North wind gusts over 25 mph were also causing considerable blowing of snow lowering visibility to less than one half mile.

Winter Weather, Alger

When
February 11, 7:00 PM EST to February 12, 1:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A spotter eight miles southwest of Munising estimated five inches of lake effect snow in 18 hours. North winds gusting over 40 mph also caused near blizzard conditions in blowing snow and forced the closure of Highway M-28 from east of Harvey in Marquette County to Munising from the evening of the 11th into the morning of the 12th. Most area schools were closed on the 12th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561692, 561485, 561484, 561700.